Metabolic effects of metaproterenol overdose: Hypokalemia, hyperglycemia and hyperlactatemia

Brien A. Barnewolt, Frank G. Walter, Tareg A. Bey

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

This case report of metaproterenol toxicity was associated with hypokalemia, hyperglycemia and hyperlactatemia. A similar triad has been reported in acute theophylline poisoning. Hypokalemia and hyperglycemia have been reported with other beta-agonists, but not metaproterenol. Patients presenting with the metabolic triad of hypokalemia, hyperglycemia, and hyperlactatemia should have theophylline and beta-agonist toxicity included in their differential diagnosis because the prognosis and therapy of these 2 intoxications is markedly different.

Original languageEnglish (US)
Pages (from-to)158-160
Number of pages3
JournalVeterinary and Human Toxicology
Volume43
Issue number3
StatePublished - Jun 1 2001

ASJC Scopus subject areas

  • Toxicology
  • veterinary(all)
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Metabolic effects of metaproterenol overdose: Hypokalemia, hyperglycemia and hyperlactatemia'. Together they form a unique fingerprint.

  • Cite this